Home » Articoli in lingua originale » CV risk higher for men 3 months after severe hypoglycemia event
 
CV risk higher for men 3 months after severe hypoglycemia event PDF Stampa E-mail
Martedì 04 Dicembre 2018 17:33

Men with type 2 diabetes have an increased risk for major cardiovascular events in the 3 months following a severe hypoglycemia episode, according to findings of a post hoc analysis of data from the Veterans Affairs Diabetes Trial.

In addition, researchers found that intensive glucose-lowering therapy can raise the risk for CV events compared with standard care in this population.

“Concern as well as uncertainty remain about the level of risk of hypoglycemia on major adverse outcomes in [type 2 diabetes] and in identifying those who are at greatest risk for these events,” Stephen N. Davis, MBBS, professor of medicine and chairman of the department of medicine, professor of physiology and director of the Center for Diabetes and Endocrinology at the University of Maryland School of Medicine, and colleagues wrote. “In the current study, we examine predictors and consequences of severe hypoglycemia.”

Davis and colleagues assessed data on 1,791 Veterans Affairs Diabetes Trial (VADT) participants with type 2 diabetes (97% men; mean age, 60.5 years). Participants were randomly assigned to two groups — intensive treatment (n = 892) and standard treatment (n = 899) — and followed for a median of 5.6 years.

Events of severe hypoglycemia, which were defined by low blood glucose values that caused confusion and required assistance, occurred more frequently in the intensive group than the standard, with 10.3 events per 100 patient-years vs. 3.7 (P < .001). The researchers noted the overall rate of severe hypoglycemia across both groups was seven events per 100 patient-years.

A number of predictors were revealed for severe hypoglycemic events during the study, including lower baseline BMI (OR = 0.95, 95% CI, 0.91-0.99), proteinuria presence (OR = 1.42, 95% CI, 1.09-1.85), autonomic neuropathy presence (OR = 1.75, 95% CI, 1.14-2.69) and the use of insulin at baseline (OR = 1.68, 95% CI, 1.09-2.6), the researchers wrote.

The researchers found that risk for adverse CV outcomes, including myocardial infarction and stroke, was higher in the 3 months after hypoglycemic events (HR = 1.9; 95% CI, 1.1-3.5). CV mortality (HR = 3.7, 95% CI, 1.3-10.4) and all-cause mortality (HR = 2.4, 95% CI, 1.1-5.1) were also elevated in the 3 months after an episode. The only statistically significant difference in risk between the two treatment groups was found in all-cause mortality, with standard treatment (HR = 6.7, 95% CI, 2.7-16.6) at higher risk than intensive (HR = 0.92, 95% CI, 0.23-3.8).

In addition, increased CV risk at baseline was linked to a higher occurrence of additional hypoglycemic episodes (P = .012) in the 3 months after a hypoglycemic event.

“The serious consequences of these hypoglycemia-associated outcomes (cardiovascular events and mortality) emphasize the importance of careful selection of patients and medications when initiating intensification of therapy and close monitoring of patients for evidence of these events,” the researchers wrote. “We have identified several clinical characteristics that increased the risk of severe hypoglycemia in the VADT. These included insulin use, proteinuria (a marker of reduced renal function and, therefore, reduced insulin clearance) and autonomic neuropathy.” – by Phil Neuffer

Disclosures: The report was supported by the American Diabetes Association, the Department of Veterans Affairs Office of Research and Development, the National Eye Institute and the VA Cooperative Studies Program. Pharmaceutical and other supplies and financial assistance were provided by Amylin, GlaxoSmithKline, Kos Pharmaceuticals, Novo Nordisk, Roche Diagnostics and Sanofi.

 

 

Healio itj